What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 21, 5:29 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 21, 5:29 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT Sat Sep 21 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Sunday night)
Issued at 143 PM CDT Sat Sep 21 2024
An active afternoon and early evening is ahead for Southeast New
Mexico and West Texas as a potent trough translates eastward from
the Four Corners Region, developing an increasingly positive tilt
through tonight. Ahead of this feature, ascent has started
overspreading western areas, evidenced by scattered showers and
isolated thunderstorms across Southeast New Mexico and the Upper
Trans Pecos, which have been percolating since this morning. This
activity is just a precursor to a round of strong to severe
thunderstorms forecast this afternoon and evening as
destabilization occurs and ascent continues increasing over the
region. CAMs are in good agreement that storms will first initiate
along a corridor from eastern New Mexico southward across Eddy
and Lea Counties to the vicinity of the I-10/I-20 Split. Coverage
will be isolated to scattered, with a 20-50% potential that
locations see storms this afternoon and evening across much of the
area, with the highest potential from Southeast New Mexico and
the western Permian Basin south to the Davis Mountains. While not
every storm will become severe, the most likely area for severe
will be Southeast New Mexico, the northwestern Permian Basin, and
Upper Trans Pecos where midlevel lapse rates of 7-8C/km and MLCAPE
on the order of 1500-2000 g/kg will be realized during peak
heating in an environment characterized by dewpoints in the 60s.
Initiation may be delayed an hour or two given a weak cap over the
area in the wake of the departing ridge, but it will be overcome
by increased ascent and strengthening midlevel flow associated
with the aforementioned trough. Severe hazards include large hail
and damaging winds, though given veering hodographs and ample
shear, a tornado cannot be ruled out. Storms that develop will
move eastward through this evening, though will battle against a
decrease in instability as well as a loss of insolation after
sunset, thus are expected to weaken with a lingering wind threat
possible through the evening.
Storms will largely diminish after midnight, though lingering
showers are possible over the northern Permian Basin ahead of an
approaching cold front that will move into the region late tonight
through Sunday morning. Lows tonight will trend cooler, with 60s
to the west and 70s to the east, with a much cooler day on tap
areawide on Sunday. The timing and location of the front will
dictate temperatures, as well as potential cloud cover and
precipitation, with another round of showers and thunderstorms
expected Sunday associated with the front, mainly across the
Permian Basin, Lower Trans Pecos, Stockton Plateau, and Big Bend.
Have trended temperatures lower than the NBM solution given its
propensity to mishandle fronts, especially as we get into the
transitional fall season, with highs Sunday in the 70s and 80s for
most, with 90s focused along portions of the river valleys, and
upper 60s possible in northern Lea county. While the severe
potential Sunday is substantially lower than today, a few storms
may still become strong in the vicinity of the front, capable of
mainly a damaging wind threat Sunday afternoon. Heading into
Sunday night, rain chances gradually shift southward with the
front, with lows ranging from the upper 40s across northern Lea
county to the upper 60s and lower 70s along the Rio Grande.
JP
&&
.LONG TERM...
(Monday through Friday)
Issued at 143 PM CDT Sat Sep 21 2024
Upper air pattern evolution has come into better agreement with
what the deterministic GFS and ICON models were showing yesterday,
with a short wave trough embedded in larger scale troughing over
the central CONUS, developing down from the Colorado Front Range
into the Southern Great Plains. However, there is uncertainty
regarding how this short wave will develop, with ECMWF, CMC, and
ICON showing the short wave closing off into an upper low east of
the Four Corners and meandering into Thursday and Friday, whereas
the GFS shows the short wave remaining open, with a separate area
of upper level spin over SW TX. LREF TLE-NH ensemble clusters
depict an open short wave similar to the GFS.
If the short wave closes off into an upper low that meanders over
the area, we could see higher rain amounts, but if the short wave
remains open and is east of the area by Wednesday, rain amounts
shown in NBM might be too high. For now, this is looking more like
a high PoP, low rain event, even for this time of year when rain
chances are usually higher. NBM still depicts highest rainfall
amounts by next Saturday near 1 inch over the eastern Permian
Basin, with amounts close to 2 inches over the Western Low Rolling
Plains. Grand Ensemble and ENS, GEFS, and GEPS ensembles are all
in agreement that by next Saturday, highest rain totals will be
farther north of the CWA. We will see whether this changes as this
rainy pattern draws closer.
Widespread severe weather is not anticipated with showers and
storms this week as most instability and shear is forecast to be
north and east of the area. However, proximity of the short wave
and higher speed flow aloft will provide adequate CAPE and shear
for afternoon and evening storms each day, with some of the
stronger storms capable of producing heavy rain, gusty winds, and
some hail.
High temperatures Monday have trended down in the NBM compared to
previous runs, below average with mostly 70s, 60s in higher
elevations, and 80s and 90s limited to the Rio Grande basins. What
the NBM is showing for highs over the Permian Basin may even end
up being on the upper range of what actually occurs if conditions
are mostly overcast and daytime heating is limited, while cold air
advection and high pressure builds in behind Sunday's cold front.
Another cold front is forecast to drop down into the area Tuesday
into Wednesday. Lift provided by the cold front and mid-level
moisture and instability from the nearby upper disturbance over
the Southern Great Plains again results in a chance of showers and
storms, especially late Tuesday into Wednesday. High temperatures
Tuesday will be warmer than Monday in advance of the next cold
front, but highs will once again decrease Wednesday in cold air
advection behind the second front. After this reinforcing shot of
cooler temperatures, heights and thicknesses increase as ridging
from the western CONUS builds east and allows temperatures to rise
back to near normal by next Saturday and mostly in the 80s, with
associated large scale subsidence reducing rain chances. With
cooler temperatures and absence of 90s and above aside from near
the Rio Grande, and 70s and 80s elsewhere, lows for most of the
area fall into 50s and 60s each night.
&&
.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Sat Sep 21 2024
Scattered thunderstorms are ongoing at issuance from just west of
HOB south to PEQ, moving northeast. Have included TS mention at
HOB, PEQ, and INK through 02Z, and will continue monitoring and
amend as needed this evening given significant uncertainty in
eastward progression and potential impacts at MAF. Frequent
lightning, erratic gusty winds, and MVFR conditions in heavy rain
and/or blowing dust can be expected in the vicinity of storms.
Winds will be variable and gusty this evening due to convection
and associated outflow boundaries, though away from storms, gusty
southerly to southeasterly winds will continue this evening. A
cold front moving into the area will veer winds to the northwest
and north at all terminals through 16Z Sunday, with increasing
clouds areawide and MVFR ceilings around 1.5kft at HOB and MAF by
daybreak improving slowly toward 18Z. Elsewhere, VFR conditions
will prevail.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 84 58 75 / 10 60 70 20
Carlsbad 63 79 57 78 / 20 0 20 20
Dryden 73 91 66 80 / 0 20 70 30
Fort Stockton 71 89 60 75 / 20 30 60 40
Guadalupe Pass 61 77 53 72 / 10 0 10 30
Hobbs 66 73 52 77 / 40 20 20 20
Marfa 62 86 54 76 / 20 20 40 50
Midland Intl Airport 72 84 58 74 / 20 40 60 30
Odessa 72 85 58 75 / 30 40 60 30
Wink 71 86 60 78 / 30 20 40 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...84
LONG TERM....94
AVIATION...84
Hazardous weather outlook, Sep 21, 12:54 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Sat Sep 21 2024
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Sat Sep 21 2024 /1254 PM MDT Sat Sep 21 2024/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...This afternoon and tonight.
There is a low risk of severe thunderstorms this afternoon and
evening for portions of Southeast New Mexico and the western Permian
Basin. Any severe thunderstorms that develop may be capable of
producing frequent lightning, torrential rainfall, large hail, and
damaging winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
On Sunday, a few strong thunderstorms will be possible over the
eastern Permian Basin into the Stockton Plateau.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Sep 21, 3:18 PM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
318 PM MDT Sat Sep 21 2024
NMZ028-033-212200-
Eddy County Plains NM-Central Lea County NM-
318 PM MDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES THROUGH 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm over
Avalon, or 9 miles north of Carlsbad, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad, Avalon, Carlsbad North, Lake Avalon, Lea County Zip
Franklin Memorial Airport, and Loco Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3242 10423 3251 10434 3293 10403 3264 10373
TIME...MOT...LOC 2118Z 219DEG 32KT 3253 10422
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
44Special weather statement, Sep 21, 4:00 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM MDT Sat Sep 21 2024
NMZ028-212245-
Eddy County Plains NM-
400 PM MDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EDDY COUNTY THROUGH
445 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Avalon, or 19 miles northeast of Carlsbad, moving
northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Eddy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3249 10407 3261 10417 3272 10403 3256 10386
TIME...MOT...LOC 2200Z 232DEG 43KT 3261 10401
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, Sep 21, 4:12 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
412 PM MDT Sat Sep 21 2024
NMZ029-212300-
Northern Lea County NM-
412 PM MDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
500 PM MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Bledsoe, or 18 miles northeast of Tatum, moving
northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3345 10305 3338 10320 3357 10336 3357 10306
TIME...MOT...LOC 2212Z 238DEG 31KT 3347 10313
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44Special weather statement, Sep 21, 4:12 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
512 PM CDT Sat Sep 21 2024
TXZ274-212315-
Reeves County Plains TX-
512 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN REEVES COUNTY
THROUGH 615 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Balmorhea, or 22 miles south of Toyah, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa, Verhalen,
and Toyahvale.
This includes Interstate 10 between mile markers 199 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3088 10375 3094 10384 3102 10388 3130 10367
3112 10343
TIME...MOT...LOC 2212Z 221DEG 12KT 3099 10379
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, Sep 21, 4:38 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
538 PM CDT Sat Sep 21 2024
NMZ028-034-TXZ059-273-274-212345-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
538 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN EDDY...SOUTHWESTERN
LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN
LOVING COUNTIES THROUGH 645 PM CDT/545 PM MDT/...
At 538 PM CDT/438 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Red Bluff Reservoir, or 27 miles
southeast of Carlsbad, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Red Bluff Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southeastern New Mexico.
&&
LAT...LON 3191 10405 3205 10419 3241 10386 3215 10350
TIME...MOT...LOC 2238Z 229DEG 21KT 3204 10404
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special weather statement, Sep 21, 4:41 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
441 PM MDT Sat Sep 21 2024
NMZ028-212330-
Eddy County Plains NM-
441 PM MDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EDDY COUNTY THROUGH
530 PM MDT...
At 441 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Carlsbad North to Avalon.
Movement was northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carlsbad, Avalon, Carlsbad North, and Lake Avalon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
&&
LAT...LON 3276 10409 3256 10386 3244 10422 3253 10432
TIME...MOT...LOC 2241Z 235DEG 18KT 3263 10415 3249 10424
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
44